Cobra ran out...can I quit my meds for a month?
Sep 30, 2009
I have been HIV+ since 12/06 and started immediatly on atripla. I have taken atripla religiously since diagnosed, (and its working really well) but i am in a dilema... my cobra ran out and i have a month before my new insurance is offered to me... can i quit cold turkey and go back on it in a month or so and have it work as well as it works for me now? Thanks.
Response from Dr. McGowan
Unfortunately yours is not an uncommon problem these days. It is a good reason for people to advocate with their congressional reps to ensure true reform of our health care system (for those of us in the USA).
If you are no eligible for ADAP which may close the gap or assistance from Gilead or BMS who make Atripla, then you may have no choice but to have a temporary interruption in treatment.
Since your virus has been undetectable it would be best to stop all meds at once (do not try to space them out to keep on drugs at a low level for a longer period...that can cause drug resistance). If yuo stop all at once, most of the meds should be out of your system before the virsu "wakes up" and is detectable (usually after 7-10 days or so). Some would advise using truvada for a few days during the "washout" period, but this would be important if your virus were not undetectable. By stoppping all at once you will lessen your chances for the virus to develop resistance and can restart the meds when your insurance kicks in. You may have to watch for symptoms that may develop as your virus re-emerges (such as fever, rash, mouth sore and swollen glands).
Hope all goes well and you can get back on meds ASAP.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Odds Of Contracting HIV Unprotected Anal Sex Without Ejaculation
- Probability Of Getting HIV From French Kissing
- What Is The Risk Of Getting HIV From Piercing?
- Is Itchy Scrotum A Symptom Of HIV?
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Can A Person Get Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.